Prednisone Side Effects And Warnings

Learn Facts and Information About Prednisone, Both Side Effects and Benefits

Tapering Off Prednisone

Tapering off Prednisone

Tapering off steroids such as Prednisone is often difficult -- especially when your body is oversaturated with them. Tapering should not be too early or too quickly, in order to avoid unpleasant side effects. Prednisone is a strong corticosteroid so this process may take some time and you must have patience. Discomfort and pain are common when tapering, but if you follow the instructions given by your doctor you will get through easily. During Prednisone treatment, your adrenal glands will cut down on natural production of cortisol, the hormone used by your body to fight illness and inflammation.

In order to stimulate the adrenal glands to produce cortisol again after long-term therapy with artificial corticosteroids like Prednisone, a few measures can be taken. Firstly, your glands need cholesterol to excrete hormones, so ensure that there are plenty of healthy fats in your diet. Fish fat is rich in vitamin A and also a source of good cholesterol. Other major vitamins the adrenal glands need are vitamin B5, vitamin B6 and Vitamin C, which you can obtain from most of fruits and vegetables[1]. Avoid alcohol, cigarettes and stress, cut back on coffee and reduce sugar in your diet.

While tapering steroids you should continue to take your medicine at the same time every day. The best time to take steroid tablets is in the morning[2]. If you develop symptoms such as nausea, vomiting, or shortness of breath you should ask your doctor to change your medicine schedule. These are some of the symptoms which occur when your body is not functioning properly due to low cortisol levels.

There is a blood test you can take to keep track of your cortisol levels called the cortrosyn stimulation test. In most of patients, the adrenal gland starts producing cortisol again as soon as Prednisone is tapered, but there are few exceptions where patients have to take hormone injections to stimulate the gland. Steroid withdrawal syndrome is a condition in which the body has an overreaction after removal of the drug, characterized by muscle or joint pain, fatigue, headache, nausea and fever. To reduce withdrawal symptoms, oral corticosteroids should be tapered slowly[2]. If your drugs were given to you for a short time, there is no need to tapering off, because any dose of Prednisone smaller than 7 mg or taken for less than a week is not considered dangerous.

When it comes to a tapering regimen, there are many treatment schedules. One typical example is a patient who takes less than 20 mg of Prednisone. He should decrease the daily dose by 2.5 mg per day. It is common to feel fatigue after the first dosage decrease. Other symptoms may occur in the first week of tapering and can last up to 2 weeks. Another method is the alternate day taper[2] , in which a patient can go from a 4 mg per day to a tapering schedule with 4 mg one day, then 3 mg the next day, for an entire week. The next week, the patient continues with 3 mg one day then 2 mg the next day and so on until he reaches 0 mg per day[3].

References:

  1. Pinel J., Naboulet C., Weiss F., Henkens M., Grouzard V., Medecins Sans Frontieres, Essential Drugs - Practical Guidelines, 2013
  2. Crivineanu M., Nicorescu V., Ed. Printech, Basis of Pharmacology, 2016
  3. Wolkowitz O., Lupien S., Bigler E., The steroid dementia syndrome: a possible model of human glucocorticoid neurotoxicity, 2007

Related Posts